Print This Page

Extra Caution Needed in Medicine for Older People

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (45 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My grandmother was given Seroquel in the hospital to help her sleep. She has been on it for three months now and I have noticed symptoms such as slight head nodding and mouth movements like chewing or sucking. She also has to go to the bathroom a few times each night.

I would like her to stop taking this drug, but one of her doctors wants her to stay on it indefinitely. What would be the best way to withdraw gradually from this medicine?

A. Seroquel (quetiapine) is an antipsychotic medication that can be especially dangerous for older people. The FDA requires a special warning on this and other drugs such as Abilify (aripiprazole), Geodon (ziprasidone), Risperdal (risperidone) and Zyprexa (olanzapine). Such drugs may increase the risk of death, especially in people with dementia.

We discuss drugs that are especially hazardous for senior citizens in our book, Top Screwups Doctors Make and How to Avoid Them. It is available in libraries and online (PeoplesPharmacy.com).

Your grandmother's uncontrollable movements (chewing, sucking and nodding) suggest a serious side effect called tardive dyskinesia that could become permanent if the drug is not stopped. You need a second opinion to assist with the withdrawal process.

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (45 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

Get your Grandmother to a Geriatrician. You wouldn't take your children to a regular Family Practitioner. You take them to a Dr. who specializes in children. Elderly folks should be seeing a Geriatrician for the very reason you are writing.. Our bodies change and we don't metabolize medication the same way we used to. A Geriatrician would know this.

I have uncontrolled sucking. I have been on Prisolec for 8+ yrs. I took Clonazipan for a short while. I am miserable. This has affected my sense of taste and overall well being. I am 65 yrs. old have had this problem for about three yrs. I have had neurological tests, endoscopy exam, brain scan, sinus tests and nothing has been diagnosed. I have regular dental check ups. No problems there that could be attributed to the problem. However, since the sucking started I have had several cracked teeth that have been repaired. Could acid reducing meds be the cause?
Thank you.

Sorry to hear about your grandmother`s medication.
I am glad that you are trying to "defend" her.

Many years ago, my 95-year old father was put on Melleril. He came home looking like a zombie and I immediately realized that he had been drugged.

His face was like a mask. He had a big bruise on his forehead.
He could not use his legs. His glasses did not function as they had the week before.
His voice was very weak and it was impossible to understand what he was trying to say.

I became very, very angry.

I discovered that he had been given two more medications - Melleril and Aricept.

I am convinced that my father did not suffer from Alzheimer's, but he was probably intoxicated by the 15 medications that he already had.

From that day on, I have learned something new about medications, the health care system etc. every day.

I order one book after the other - most of them are American (I live in Sweden).

If you want to learn more about psychotropic drugs I would suggest Peter R. Breggins books, for instance - Your Drug May Be Your Problem and Toxic Psyciatry (breggin.org).

I would also suggest that you get a second opinion - and find someone who knows how this type of drugs (neuroleptics) should be stopped in the best way otherwise your grandmother can get a "rebound effect".

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.